(HealthDay News) — Patients taking warfarin have a lower risk of major bleeding and gastrointestinal bleeding but a higher risk of intracranial bleeding compared to patients taking dabigatran (Pradaxa), according to new research published in JAMA Internal Medicine.
The study was led by Inmaculada Hernandez, PharmD, of the University of Pittsburgh, and included 9,404 Medicare patients newly diagnosed with atrial fibrillation in 2010 and 2011. Of these patients, 1,302 were prescribed dabigatran and 8,102 received warfarin. All of the patients were followed until they either stopped using the drug, switched to a different anticoagulant, died, or completed follow-up in December 2011.
The researchers found that rates of major bleeding were 9% for those taking dabigatran and nearly 6% for those taking warfarin. The risk of major bleeding was especially high among black patients and those with chronic kidney disease. Patients taking dabigatran were also more likely to have gastrointestinal bleeding. On the other hand, those taking warfarin had a higher risk for intracranial bleeding.
The results appear to conflict with a prior U.S. Food and Drug Administration analysis of dabigatran, one expert noted. These findings “give us cause for concern because it appears that the bleeding risk for dabigatran is higher than for warfarin and significantly greater than originally appeared at the time of the FDA approval,” journal editor-in-chief Rita Redberg, MD, writes in an accompanying journal commentary.